3 Comments

Thank you for this piece - it’s a very important issue. The words “artificial menopause” in the title drew me in - and my comment is just about clinicians giving basic information to women about even what that is, let alone any of the other ramifications such as impact on fertility.

My experience is a while ago and in another country (Australia, so not backward). I was 48 at breast cancer diagnosis, treated with surgery, radiation and then Tamoxifen for 5 years (may be known as Nolvadex in the US). My periods stopped within a few months of commencing Tamoxifen and I was 53 when I finished that regime.

None of the doctors with whom I dealt described the menopause symptoms I’d experienced as ‘artificial’ - not sure if that was because I was on the cusp of the relevant age group anyway.

A few months after finishing Tamoxifen, my period returned - with a bang! Enormous amounts of flow, very distressing. It took another 2.5 years for the periods to eventually finish - and, yay, menopause all over again!

The hot flushes (not a typo; we call them that here) never stopped and still haven’t, so I’ve had them now for nearly 17 years. The other menopause symptoms have abated although of course the legacy remains, such as dryness and thinning of skin. There are of course upsides as well.

My main point is that I didn’t ever imagine I would have to go through menopause twice. Perhaps still a small price (as well as my now yearly mammograms and ultrasound checks) to have come through the cancer as intact as I am. I know many are not as lucky.

I wish the author good fortune with her ambitions.

Expand full comment